Loss of appetite during cancer treatment

Katrina Claghorn, MS, RD
Last Modified: January 27, 2002

Share article


Question

Dear OncoLink "Ask The Experts,"

My mother in-law is undergoing chemotherapy for breast cancer. Her taste for food and her appetite are gone. She is becoming very weak. Is there anything we can do to boost her appetite, or what can we do to infuse the small portions of food she is eating to modify the nutritional value.

Thank you in advance for your response.  


Answer

Katrina Claghorn, MS, RD, registered dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:

When a person is struggling with a poor appetite eating small frequent meals may help them meet their nutritional needs. The easiest plan is to eat smaller portions at meal times, but then include a snack or nutritious drink in between. Suggestions for snacks include peanut butter and crackers, deviled eggs, pudding, yogurt, or a breakfast bar. Commercial supplement drinks such as Ensure® or Boost® can be used, however Carnation® Instant Breakfast, Ovaltine® and hot cocoa will also a good source of calories and protein. Try to include some protein in every mini-meal.

Calculate you mother-in-law's calorie needs by using the following formula:

  • 10 calories X weight in pounds = calorie goal

This will give you a goal to work towards. Keep a food diary in which you write down what is eaten, the time, and the number of calories consumed. Reviewing the log will help you identify ways to increase her intake.

Also, remember fluid is very important and often forgotten. Symptoms caused by dehydration such as fatigue, dizziness and nausea are often blamed on other problems. The average person needs 64 oz of fluids a day. By encouraging fluids that contain calories such as juice and sodas you can achieve two goals at the same time.

The cancer center where your mother receives her chemotherapy should have a registered dietitian available to meet with you and develop an individualized diet plan for your mother-in-law.



News
BMD Loss Occurs Early in Androgen Deprivation Therapy

Apr 12, 2012 - The highest average change in bone mineral density occurs during early treatment of nonmetastatic, hormone-sensitive prostate cancer in men receiving intermittent androgen deprivation therapy, according to research published online April 9 in the Journal of Clinical Oncology.



I Wish You Knew

About life with cancer

View More







OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More